question-icon

Is the sudden onset of extreme muscle tightness in the entire length of both legs something very serious?

default
Posted on Wed, 17 Feb 2021
Question: In January got sudden onset of extreme muscle tightness in the entire length of both legs, in one day. It has stayed varies on how bad. In March had 6 hours of no pain. The pain shifts where it hurts most. Sometimes calf muscles, sometimes muscles each side of shins, sometimes thighs hurt the most. Affects walking, bending over, weakness when trying to sit. I am 71, but in October we went to China and walked over 50 miles no problem, so this is very unusual, and so far has lasted almost 5 months.
doctor
Answered by Dr. Dr.Dorina Gurabardhi (1 hour later)
Brief Answer:
Probably muscle cramps, follow the advice below to confirm the cause.

Detailed Answer:

Hello,

Your symptoms seem to be related to muscle cramps.
Muscle cramps are caused by many medical conditions such as diabetes, thyroid disorders or magnesium and calcium deficiency.
Commonly they can be related to magnesium deficiency.

So, I'd suggest the following examinations:
-a complete blood count
-a glycemic blood level
-a thyroid hormone levels
-magnesium and calcium levels

Meanwhile, some advice that I can give to you is:
-drink liquids
-use cold or hot compresses
-take anti-inflammatory medications (eg. Ibuprofen) in case of pain
-stretch the muscles for relief.


Hope my answer was helpful.
If you have further queries feel free to contact me again.

Kind regards!
Dr.Dorina Gurabardhi
General and Family Physician


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Dr.Dorina Gurabardhi (1 hour later)
Thank you for your answer. I am taking calcium and magnesium and a glandular thyroid supplement. I do notice I hurt more if I don't take the thyroid. I will ask the doctor to take the tests you suggest. I drink a lot of water and hot bathes, massages and tens unit helps. Haven't taken much pain killer, so will try that. That the tightness shifts seems strange.
doctor
Answered by Dr. Dr.Dorina Gurabardhi (10 minutes later)
Brief Answer:
The tightness shifts can be normal phenomena so don't worry.

Detailed Answer:
Hi again,

If you had felt the difference in muscle tightness when you don't take thyroid medications than the symptoms are probably related to thyroid hormone levels.

The tightness shifts are as normal as it can be because thyroid hormones has receptors everywhere in the system.

So, I'd suggest you not to worry about it.
I suggest you to continue the supplements and do the examinations for further treatment.

You are always welcome in the future for any other queries.
Take care,
Dr.Dorina Gurabardhi



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Dr.Dorina Gurabardhi (7 minutes later)
Thank you for addressing my concerns. I appreciate it.
XXXX
doctor
Answered by Dr. Dr.Dorina Gurabardhi (16 minutes later)
Brief Answer:
You are welcome.

Detailed Answer:
You are always welcome,

Best wishes,
Dr.Dorina Gurabardhi
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Dr.Dorina Gurabardhi

General & Family Physician

Practicing since :2013

Answered : 13375 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is the sudden onset of extreme muscle tightness in the entire length of both legs something very serious?

Brief Answer: Probably muscle cramps, follow the advice below to confirm the cause. Detailed Answer: Hello, Your symptoms seem to be related to muscle cramps. Muscle cramps are caused by many medical conditions such as diabetes, thyroid disorders or magnesium and calcium deficiency. Commonly they can be related to magnesium deficiency. So, I'd suggest the following examinations: -a complete blood count -a glycemic blood level -a thyroid hormone levels -magnesium and calcium levels Meanwhile, some advice that I can give to you is: -drink liquids -use cold or hot compresses -take anti-inflammatory medications (eg. Ibuprofen) in case of pain -stretch the muscles for relief. Hope my answer was helpful. If you have further queries feel free to contact me again. Kind regards! Dr.Dorina Gurabardhi General and Family Physician